Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2005, 3:35 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2005, 3:35 PM MST (22:35 UTC)
- Expired
- Jul 21, 2005, 4:16 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 212237 SVRTWC AZC019-212315- /O.NEW.KTWC.SV.W.0046.050721T2235Z-050721T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF MARANA * UNTIL 415 PM MST * AT 327 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF MARANA TO 20 MILES EAST OF QUEENS WELL...AND MOVING WEST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER BELL. THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST WITH VISIBILITIES LESS THAN ONE MILE. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER. LAT...LON 3251 11115 3206 11127 3208 11167 3250 11155 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 212255 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 353 PM MST THU JUL 21 2005 AZC019-212315- /O.CON.KTWC.SV.W.0046.000000T0000Z-050721T2315Z/ PIMA AZ- 353 PM MST THU JUL 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MST FOR CENTRAL PIMA COUNTY... AT 345 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL AND VERY STRONG WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF MARANA TO 9 MILES SOUTHWEST OF PICTURE ROCKS MOVING WEST AT 15 MPH. A SPOTTER IN PICTURE ROCKS REPORTED A WIND GUST OF 50 MPH AND HEAVY RAIN. MARANA AIRPORT REPORTED A WIND GUST OF 40 MPH WITH VISIBILITIES REDUCED IN BLOWING DUST TO LESS THAN THREE MILES. THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER. LAT...LON 3251 11115 3206 11127 3208 11167 3250 11155 $$ WEATHER.GOV/TUCSON JRG
000 WWUS55 KTWC 212316 RRA SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 413 PM MST THU JUL 21 2005 AZC019-212323- /O.CAN.KTWC.SV.W.0046.000000T0000Z-050721T2315Z/ PIMA AZ- 413 PM MST THU JUL 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY IS CANCELLED... AT 410 PM MST...THE LINE OF THUNDERSTORMS FROM MARANA TO PICTURE ROCKS HAD DIMINISHED TO BELOW SEVERE LEVELS. GUSTY WINDS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN WILL PERSIST THROUGH 445 MPH AS THE STORMS PUSH TO THE WEST AROUND 15 MPH. LAT...LON 3251 11115 3206 11127 3208 11167 3250 11155 $$ WEATHER.GOV/TUCSON JRG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM MST, 55 minutes earlier.
Area forecast discussion, Jul 21, 2:40 PM MST, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST THU JUL 21 2005 .SYNOPSIS...HIGH PRESSURE ALOFT OVER THE FOUR CORNERS WILL CONTINUE TO BRING MONSOON MOISTURE INTO THE REGION DURING THE NEXT SEVERAL DAYS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE FRIDAY INTO SATURDAY AS REMNANT MOISTURE FROM DISSIPATING TROPICAL DEPRESSION EMILY MOVES ACROSS NORTHERN MEXICO AND SOUTHERN ARIZONA. EXPECT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE INTO NEXT WEEK AS THE UPPER HIGH MOVES TOWARD SOUTHERN NEVADA AND NORTHERN ARIZONA. && .DISCUSSION...AS WAS DISCUSSED IN THE MORNING DISCUSSION...IT LOOKED LIKE AN ACTIVE LATE AFTERNOON/EVENING BUT IT WAS NOT CLEAR CUT. TWO FEATURES ARE IMPACTING THE AREA TODAY WITH THE FIRST BEING A NORTHWEST TO SOUTHEAST AREA OF DIVERGENCE ALOFT WHICH EXTENDS FROM WEST CENTRAL ARIZONA ACROSS SANTA CRUZ COUNTY AND INTO NORTHERN SONORA MEXICO. THIS FEATURE IS MOVING SLOWLY TO THE WEST-SOUTHWEST THIS AFTERNOON WITH TALL CONVECTION OCCURRING IN THIS AXIS WITH DOPPLER RADAR INDICATING STRONG TO SEVERE STORMS SOUTH AND SOUTHWEST OF NOGALES. SOME OF THE STORMS IN SANTA CRUZ AND IN THE SOUTHERN PORTIONS OF THE INDIAN NATION WERE CLOSE TO SEVERE. THIS AXIS WILL SLOWLY MOVE TO THE WEST OVERNIGHT WITH MAIN IMPACT BEING DAMAGING WINDS...LOCALIZED HEAVY RAIN AND SMALL HAIL ACROSS THE INDIAN NATION AND WESTERN PIMA COUNTY. THE REST OF SOUTHEAST ARIZONA...FROM TUCSON EAST LOOKING RATHER DEAD AS SUBSIDENCE FIELD IN ADVANCE OF THE REMAINS OF TD EMILY HAS CAPPED ANY DEEP CONVECTION. WILL MAY SOME SMALL CHANGES TO THE TONIGHT FORECAST AND HAVE UNCERTAINTY WORDING FROM TUCSON EAST AND AREAL COVERAGE WORDING TO THE WEST. MOISTURE FROM TD EMILY CONTINUE TO MOVE TOWARD THE NORTHWEST THIS AFTERNOON ACROSS CHIHUAHUA MEXICO AND WEST TEXAS. THUNDERSTORMS HAVE BEEN FIRING OFF IN TEXAS ON EASTERN EDGE OF EMILY. STILL A VERY NOTICEABLE MID-LEVEL CIRCULATION JUST SOUTH OF TEXAS BIG BEND. CLOUD COVER HAS ALSO CUT HEATING WITH CHIHUAHUA MEXICO AROUND 15 DEGREES COOLER THAN WEDNESDAY. WILL KEEP CURRENT FORECAST THINKING OF SPREADING CLOUDS/MOISTURE IN OUR AREA STARTING LATE TONIGHT INTO FRIDAY WITH A MOSTLY CLOUDY SKY LIKELY AS THE CIRCULATION OF EMILY BECOMES AND INVERTED TROF ALOFT. TEMPERATURES WILL BE A BIG FORECAST CHALLENGE...ESPECIALLY SEEING WHAT HAS OCCURRED IN CHIHUAHUA MEXICO TODAY. HAVE CUT HIGH TEMPERATURES FROM MIDNIGHT FORECAST FOR FRIDAY ABOUT 3 TO 6 DEGREES ACROSS THE BOARD AND THIS MAY NOT BE ENOUGH. EXPECTING SCATTERED SHOWERS ON FRIDAY WITH LESS THUNDERSTORMS COVERAGE DUE TO CLOUD COVER CUTTING DOWN HEATING. HOWEVER ANY THUNDERSTORMS THAT DO DEVELOP WITH HAVE MORE POTENTIAL TO BE HEAVY RAINERS THAN WIND MAKERS. MOISTURE HANGING AROUND INTO NEXT WEEK SO WILL KEEP STANDARD MONSOON FORECAST GOING THROUGH DAY 7. && .FIRE WEATHER...STRONG HIGH PRESSURE ALOFT CENTERED OVER CENTRAL COLORADO WILL RESULT IN ABOVE NORMAL TEMPERATURES ONCE AGAIN TODAY. DAYTIME HEATING COMBINED WITH MOISTURE IN PLACE WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS. JUST LIKE THE PAST FEW DAYS...STRONG...ERRATIC AND POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. ADDITIONAL TROPICAL MOISTURE FROM THE REMNANTS OF EMILY WILL MOVE INTO THE REGION TONIGHT...RESULTING IN INCREASING CLOUDS...COOLER DAYTIME TEMPERATURES...HIGHER HUMIDITY...AND INCREASED CHANCES FOR PRECIPITATION OVER THE WEEKEND. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. OUTFLOW FROM THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING MAY IMPACT KTUS AS WIND GUSTS APPROACH 40 KTS BETWEEN 23Z AND 22/03Z. CEILINGS MAY LOWER TO AROUND 7K FT AGL BRIEFLY LATE THIS AFTERNOON AND EARLY EVENING BUT VISIBILITIES SHOULD REMAIN P6SM. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && FORECAST DISCUSSION...GLUECK FIRE WX/AVIATION DISCUSSIONS...ZELL WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 12:25 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1225 PM MST THU JUL 21 2005 AZZ029>035-220700- UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1225 PM MST THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY...SANTA CRUZ COUNTY...COCHISE COUNTY AND PIMA COUNTY .DAY ONE...TODAY SYNOPSIS...MOISTURE IN PLACE COMBINED WITH STRONG DAYTIME HEATING WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. INITIAL STORM DEVELOPMENT WILL BE OVER THE EASTERN MOUNTAINS THIS AFTERNOON...MOVING WEST INTO THE LOWER DESERTS THIS EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND. ALSO OF CONCERN ARE HAIL AND AREAS OF HEAVIER RAINFALL LEADING TO LOCALIZED FLASH FLOODING. DISCUSSION...STORM DEVELOPMENT TODAY IS EXPECTED TO BE SIMILAR TO YESTERDAY...BUT WITH MORE MOISTURE IN PLACE THERE IS A HIGHER RISK FOR MORE WIDESPREAD HEAVY RAINFALL. THE TUCSON SOUNDING INDICATES 30KT ENE SHEER...ENHANCING THE CAPABILITY OF THE STORMS TO ORGANIZE INTO CLUSTERS/LINES. WITH THE INSTABILITY PRESENT ACROSS SOUTHEAST ARIZONA...THERE WILL ALSO BE A CHANCE FOR HAIL WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOISTURE FROM THE REMNANTS OF EMILY WILL MOVE INTO SOUTHEAST ARIZONA LATE TONIGHT AND FRIDAY...CONTINUING ACROSS THE REGION THROUGH MUCH OF THE WEEKEND. THIS WILL LEAD TO AN INCREASED CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT DURING THIS TIME FRAME...WITH THE MAIN THREAT BEING HEAVY RAINFALL. BY NEXT WEEK...THE STANDARD MONSOON FORECAST OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-220700- NORTHERN GREENLEE COUNTY- 1225 PM MST THU JUL 21 2005 SYNOPSIS...MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND SOUTHERN WHITE MOUNTAINS...MOVING WEST/SOUTHWEST INTO THE LOWER DESERTS LATE THIS AFTERNOON. THE PRIMARY HAZARD WITH THESE STORMS WILL BE GUSTY WINDS TO NEAR 45 MPH AND AND SMALL HAIL. DISCUSSION...STORM DEVELOPMENT TODAY IS EXPECTED TO BE SIMILAR TO YESTERDAY. THE TUCSON SOUNDING INDICATES 30KT ENE SHEER...ENHANCING THE CAPABILITY OF THE STORMS TO ORGANIZE INTO CLUSTERS/LINES. THERE WILL ALSO BE A CHANCE FOR HAIL WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOISTURE FROM THE REMNANTS OF EMILY WILL MOVE INTO SOUTHEAST ARIZONA LATE TONIGHT AND FRIDAY...CONTINUING ACROSS THE REGION THROUGH MUCH OF THE WEEKEND. THIS WILL LEAD TO AN INCREASED CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT DURING THIS TIME FRAME...WITH THE MAIN THREAT BEING HEAVY RAINFALL. BY NEXT WEEK...THE STANDARD MONSOON FORECAST OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. ZELL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 43 min |
| Jul 20, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 61 min |
| Jul 20, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Graham | 49 min |
| Jul 20, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 48 min |
| Jul 20, 8:07 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 42 min |
| Jul 21, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Jul 21, 3:03 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 42 min |
| Jul 21, 3:43 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.